Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: codiene phosphate addiction


 monalisa - Wed Jan 14, 2009 4:44 pm

Hi,

I think i have a problem with codiene i was prescribed this medication over 2 year back after a miscarriage, I started to take the med because of the heavy cramping etc but started to notice it also clamed my nerves and mood down.

I can say i was self prescribing, anyway last dec i had fertility treatment and got preganant and lost the baby due to ectopic.
i lost my last remaining tube as it ruptured and again was sent home with codiene, I knew myself i was going to take this med just to self medicate.

I then had surgery for a bad tendon tear in august and was put on a repeat script for the painkiller.
I did visit my GP and told her i thought i had a problem with painkille addiction, she asked how many i take and what mg i told her 30mg codiene and about 2 per day.
I was very supprised when she replied i think your beating yourself up and do you really feel any effects?
I again said yes and told her i was worried about the effect this was having not only on my health liver etc but on me emotionally.
She then asked if I wanted to stop the prescription i of course said yes and need some help.
I am now down to 20 pills left and no repeat with no idea how i am going to come off these pill alone. I feel i did not get any support or advise as to how to help me, any advise would be great thanks

Ps just for reference i have suffered very bad panick attacks in the past and this med does help a great deal with that. I am now scared what is going to happen after my Gp has stopped this med??
 Tom Plamondon PA-C - Wed Jan 28, 2009 11:59 am

User avatar Hello,
Trying to taper off opioids after prolonged use (including abuse) can be difficult.

A few options:

- slow taper over the course of 8-12 weeks. This can be worked out with a family physician: meeting with physician weekly, slow taper, and support like narcotics anonymous or other counseling.
- checking into a treatment center.
- discussing with a physician the use of buprenorphine and naloxone for withdrawal. This med is prescribed by a certified physician and is used for narcotic withdrawal.

Anxiety attacks may worsen with narcotic withdrawal so finding some coping mechanisms is very important. Some physicians recommend short term course of a benzodiazepine however these have potential for dependency so caution must be exercised.

Let us know how it goes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us